Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


viramune or sustiva??
Apr 2, 2001

Doc I was on crixivan+combivir but due to food restrictions I switched to viramune+ combivir. Everyone tells me that Sustiva is more potent than viramune. Also Viramune is more toxin to the liver etc. I am also diebetic taking 3 other meds and I am worrying that I am putting too much pressure on my liver. Liver fuctions are within normal limits doc says. I am having undetectable vl with present combo. Should I switch to Sustiva? thanks

Response from Dr. Young

Thanks for your questions. You've raised issues related to some important current debates.

There are several points that bear review. First of all, you have had successful suppression of your virus on your current regimen with good side effect and toxicity profile. This means categorically that this regimen is working well for you. (This might be a different question if posed from the standpoint of which medications to start on.) We have had good results from each of these two non-nukes among persons with HIV infection who are initiating antiretroviral therapy. My recommendation is not to make any changes, but to continue to monitor your symptoms and laboratory values.

Now to the questions related to potency and safety. There have been questions (largely unsupported) about the relative potency of nevirapine compared to efavirenz. A recent retrospective evaluation from Europe, called EuroSIDA compared the results of these two non-nukes among patients. The results suggest that more patients who received nevirapine experienced virologic failure than those who took efavirenz. It is important to note that the study was a retrospective look, so that doctors may have selected different types of patients to receive each type of medication. Hence, differences in response, may not reflect intrinsic differences in performance of each drug.

Recent reports have highlighted cases of liver toxicity among persons who have received nevirapine. Again, important to keep this in mind for safety monitoring, but if you are doing well, there is really no need to be additionally concerned at this point. It is important to know that both nevirapine and efavirenz are metabolized by the liver, so that switches from one drug to the other might not be of any benefit.

You also state that you have diabetes already; it's commonly held that efavirenz may increase your blood cholesterol and lipid values more than nevirapine, hence a switch may make your lipid values worse too.

Overall, I am a believer in parsimony; if everything is working well for you now, I'd prefer not to make any changes.

Good luck, BY



Previous
FATDISTRIBUTION-LIPOSUCCION?
Next
crixivan vs kaletra lipodystopy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement